Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at May 28, 2017, 12:30 AM EDT for City of Suffolk, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 12:30 AM EDT (04:30 UTC)
- Expired
- May 28, 2017, 1:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Wakefield, VA
County City of Suffolk, VA
The radar
The Norfolk radar (KAKQ), 42 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 4.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
309
WWUS81 KAKQ 280430
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
1230 AM EDT SUN MAY 28 2017
VAZ093-096-280515-
Isle of Wight-Suffolk-
1230 AM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT AND
THE SOUTHERN CITY OF SUFFOLK...
At 1229 AM EDT, a strong thunderstorm was located over Carrsville, or
over Holland, moving southeast at 20 mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.
This storm will be near...
Holland around 1240 AM EDT.
Whaleyville around 105 AM EDT.
Other locations impacted by this storm include Collosse, Lummis,
Nurney, Kilby, Walters, Suffolk Airport, Boaz, Saunders and Elwood.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3671 7692 3678 7688 3670 7647 3655 7659
3655 7672
TIME...MOT...LOC 0429Z 298DEG 16KT 3670 7682
$$
MINNICKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at May 28, 12:13 AM EDT, 17 minutes earlier.
Area forecast discussion, May 28, 12:13 AM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 1213 AM EDT Sun May 28 2017 .SYNOPSIS... A cold front will continue to drop into the Carolinas early this morning, and then return north as a warm front late tonight into Monday morning. Another cold front approaches from the northwest on Memorial Day. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Large hail affected much of central and southern VA Sat evening, with several reports of hail to 2". Severe threat now over, but small hail and locally heavy rain still possible through around 08Z. Variably cloudy N and mostly cloudy S with lows in the upper 50s N to the low 60s S. && .SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/... The initial shortwave trough pushes offshore Sunday morning, with shortwave ridging building over the Mid-Atlantic. The surface cold front drops into the Carolinas Sunday with N/NE flow developing across the region in the wake of the mid-level trough and surface cold front. Variably cloudy with some patchy morning stratus or fog possible. Cooler over the Ern Shore with highs in the low/mid 70s. Highs generally in the low/mid 80s for central/srn VA and interior NE NC. The surface boundary returns newd into the region late Sunday aftn into the evening and early overnight hours. This will combine with another shortwave trough resulting in an increasing possibility of showers/tstms approaching from the west during the evening and overnight hours. 0-6km bulk shear rapidly increases to 35-45kt after 00z resulting in a chc of a few strong to marginally severe tstms mainly during the evening. Mostly cloudy with lows in the 60s. A cold front will be crossing the mountains Monday morning, and then continue ewd Monday aftn. Additional showers/tstms are expected Memorial Day aftn/evening. There is some model disagreement with respect to coverage, so PoPs will remain 30-50%. Increasing WSW flow aloft ahead of a trough digging across the Great Lakes will yield 0- 6km bulk shear values of 40-50kt. This will combine with 1000-2000 J/kg of 0-1km MLCAPE resulting in the potential for severe thunderstorms. Partly sunny then mostly cloudy on Memorial Day with highs ranging through the 80s, with the potential for near 90 SE, and 70s along the Atlantic coast of the Ern Shore. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... The long term period beginning Tuesday night features near normal temperatures and generally low chances for precipitation. Weak and poorly defined frontal boundaries affect the area and confidence in the details of the precipitation forecast are rather low. Thunderstorm chances Wednesday were kept relatively low as weak high pressure builds in. A frontal boundary moves in for Thursday and settles just off the coast Friday and Saturday. Highest POPs (30 to 40 percent) are currently set for southern portions on Friday afternoon and evening. High temperatures are forecast to range from 80 to 85 Wednesday and Thursday and the upper 70s to around 80 Friday and Saturday. Readings will be a bit lower near the coast. Lows are expected to range from 60 to 65. && .AVIATION /04Z SUNDAY THROUGH THURSDAY/... As of 17z...conditions were fairly quiet across the area with solid VFR conditions. River breezes were apparent on the NEXRAD reflectivity and winds at ORF were out of the northeast off the Bay. Still expect convection to develop late in the afternoon and have TEMPO groups for thunderstorms at RIC from 22 to 00Z and at the three southeast sites from 00 to 02z. These will be updated as needed. Strong to possibly severe winds gusts (50kt or higher) will be possible with the thunderstorms. Model consensus suggest widespread stratus for Sunday morning which would be reasonable given wet ground conditions from precipitation limited low level mixing and developing onshore flow. Included low ceilings at RIC with a broken to overcast sky across the area through. OUTLOOK...The chance for showers/tstms returns Sunday evening/night and again Monday aftn/evening. Minimal chances for aftn/evening showers/tstms persist into Tuesday through Thursday. Stratus and patchy fog will be possible each morning. && .MARINE... Late this aftn, weak low pressure was extending fm the cntrl VA piedmont westward into the OH valley. Winds were generally SE 5 to 15 kt over the waters, with Waves ~1 foot and seas 1-2 ft. The low pressure area will move ESE acrs the region and to the coast this evening into early Sun morning. Winds will become SSW south of the low and ENE north of the low, as the low moves thru. Speeds will be arnd 10 kt or less, but stronger in any tstms. Flow becomes NE or N at 5-15 kt Sun morning, as the low slides just off the Mid Atlc coast. The low stalls offshore for the remainder of Sun, as high pressure nudges in fm the northeast. Flow becomes onshore thru Sun evening at 5-15 kt. The next area of low pressure lifts over the eastern Great Lakes region Sun night and into eastern Canada on Memorial Day. A trailing cold front reaches the waters late Mon into Mon night, then washing out over NC during Tue, as high pressure slowly builds in fm the west thru Thu. Winds generally at or below 15 kt. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...AJZ/JAO NEAR TERM...AJZ/JAO SHORT TERM...AJZ/JAO LONG TERM...LSA AVIATION...LSA MARINE...TMG
Hazardous weather outlook, May 27, 10:52 PM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 1052 PM EDT Sat May 27 2017 MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093- 095>097-509>525-290300- Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford- Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline- Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 1052 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ098>100-290300- Maryland Beaches-Virginia Beach-Accomack-Northampton- 1052 PM EDT Sat May 27 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ015>017-031-032-290300- Pasquotank-Camden-Western Currituck-Chowan-Perquimans- 1052 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Locally heavy rain and gusty winds will be possible overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-290300- Eastern Currituck- 1052 PM EDT Sat May 27 2017 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Tonight. Locally heavy rain and gusty winds will be possible overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. MODERATE RIP CURRENT RISK. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 11:07 PM EDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Wakefield VA 1107 PM EDT SAT MAY 27 2017 VAZ088-092-093-280330- Isle of Wight-Southampton-Sussex- 1107 PM EDT SAT MAY 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT... SOUTHEASTERN SOUTHAMPTON AND SOUTHEASTERN SUSSEX COUNTIES AND THE CITY OF FRANKLIN... At 1106 PM EDT, a strong thunderstorm was located near Courtland, moving southeast at 30 mph. Wind gusts in excess of 40 mph and half inch hail are possible with this storm. This storm will be near... Courtland around 1115 PM EDT. Sedley around 1120 PM EDT. Franklin, Hunterdale and Carrsville around 1130 PM EDT. Other locations impacted by this storm include Vicksville, Collosse, Dory, Lees Mill, Handsom, Berlin, Walters, Sebrell, Burdette and Story. Strong wind gusts are possible with this storm. These wind gusts are capable of knocking down tree limbs...small or weakened trees...and blowing around trash cans...potted plants...lawn furniture and other light outdoor objects. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike more than 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3681 7729 3692 7713 3677 7676 3657 7699 TIME...MOT...LOC 0306Z 307DEG 24KT 3678 7711 MINNICK
Local storm report, May 27, 11:25 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1125 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 SW CHESTER 37.32N 77.49W
05/27/2017 E1.25 INCH CHESTERFIELD VA PUBLIC
0634 PM HAIL 2 S CHESTERFIELD 37.34N 77.51W
05/27/2017 E2.00 INCH CHESTERFIELD VA PUBLIC
0630 PM HAIL FORD 37.15N 77.73W
05/27/2017 E1.00 INCH DINWIDDIE VA PUBLIC
0539 PM HAIL ADAMS GROVE 36.69N 77.38W
05/27/2017 E1.00 INCH SOUTHAMPTON VA PUBLIC
0530 PM HAIL 3 NE SHORT PUMP 37.68N 77.58W
05/27/2017 E1.25 INCH HENRICO VA PUBLIC
&&Local storm report, May 27, 11:34 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1134 PM EDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL ADAMS GROVE 36.69N 77.38W
05/27/2017 E1.00 INCH SOUTHAMPTON VA PUBLIC
&&
SAMSpecial weather statement, May 28, 12:04 AM EDT, 26 minutes before
Special Weather Statement National Weather Service Wakefield VA 1204 AM EDT SUN MAY 28 2017 NCZ014-VAZ092-093-096-280430- Gates-Isle of Wight-Southampton-Suffolk- 1204 AM EDT SUN MAY 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GATES... SOUTHWESTERN ISLE OF WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES... THE CITY OF FRANKLIN AND THE CITY OF SUFFOLK... At 1204 AM EDT, a strong thunderstorm was located near Franklin, moving east at 25 mph. Wind gusts in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Holland around 1215 AM EDT. Whaleyville and Corapeake around 1230 AM EDT. Other locations impacted by this storm include Savage, Lummis, Suffolk Airport, Drum Hill, Saunders, Cleopus, Magnolia, Somerton, Collosse and Lees Mill. If you see lightning or hear thunder...you are at risk. Take shelter indoors immediately. If you cannot find shelter in a building a vehicle provides safety from lightning. Motorists should use extra caution in the vicinity of this storm. Be prepared for rapid changes in weather and road conditions. Heavy rain could cause ponding of water on roads...and possible minor flooding of ditches and poor drainage areas. LAT...LON 3666 7702 3681 7700 3675 7648 3647 7658 TIME...MOT...LOC 0404Z 284DEG 23KT 3666 7687 MINNICK
Special weather statement, May 28, 12:08 AM EDT, 22 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1208 AM EDT SUN MAY 28 2017
VAZ099-280445-
Accomack-
1208 AM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ACCOMACK COUNTY...
At 1207 AM EDT, a strong thunderstorm was located 9 miles northeast
of Parksley, or 12 miles south of Pocomoke City, moving east at 25
mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.
this storm will remain over mainly rural areas of northeastern
Accomack County, including the following locations: Temperanceville,
Mappsville, Oak Hall, Assawoman, Atlantic, Wallops Island and
Nelsonia.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3787 7530 3784 7533 3783 7535 3782 7538
3784 7542 3780 7546 3777 7548 3785 7565
3797 7559 3793 7527
TIME...MOT...LOC 0407Z 289DEG 23KT 3788 7552
MINNICKSpecial weather statement, May 28, 12:30 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1230 AM EDT SUN MAY 28 2017
VAZ093-096-280515-
Isle of Wight-Suffolk-
1230 AM EDT SUN MAY 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ISLE OF WIGHT AND
THE SOUTHERN CITY OF SUFFOLK...
At 1229 AM EDT, a strong thunderstorm was located over Carrsville, or
over Holland, moving southeast at 20 mph.
Wind gusts in excess of 30 mph and half inch hail are possible with
this storm.
This storm will be near...
Holland around 1240 AM EDT.
Whaleyville around 105 AM EDT.
Other locations impacted by this storm include Collosse, Lummis,
Nurney, Kilby, Walters, Suffolk Airport, Boaz, Saunders and Elwood.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3671 7692 3678 7688 3670 7647 3655 7659
3655 7672
TIME...MOT...LOC 0429Z 298DEG 16KT 3670 7682
MINNICKThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:00 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Southampton, Surry, Sussex | 34 min |
| May 27, 8:01 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Southampton, Sussex, City of Emporia, City of Franklin, City of Suffolk | 44 min |
| May 27, 8:09 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Charles City, Chesterfield, Cumberland, Dinwiddie, Henrico and 8 more | 36 min |
| May 27, 8:13 PM EDT | Special Weather Statement | AKQ | King and Queen, Middlesex | 47 min |
| May 27, 8:26 PM EDT | Special Marine Warning | AKQ | 64 min | |
| May 27, 8:39 PM EDT | Special Weather Statement | AKQ | Prince George, Surry, Sussex, City of Colonial Heights, City of Hopewell, City of Petersburg | 36 min |
| May 27, 8:41 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Chesapeake, City of Suffolk | 49 min |
| May 27, 8:44 PM EDT | Areal Flood Advisory | AKQ | Chesterfield | 61 min |
| May 27, 8:45 PM EDT | Special Weather Statement | AKQ | Amelia, Dinwiddie, Nottoway | 45 min |
| May 27, 9:13 PM EDT | Special Weather Statement | AKQ | Isle of Wight, Southampton, Sussex, City of Chesapeake, City of Franklin, City of Suffolk | 47 min |
| May 27, 9:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| May 27, 10:02 PM EDT | Special Marine Warning | AKQ | 73 min | |
| May 27, 10:12 PM EDT | Special Weather Statement | AKQ | Accomack | 48 min |
| May 27, 10:35 PM EDT | Special Marine Warning | AKQ | 40 min | |
| May 27, 11:07 PM EDT | Special Weather Statement | AKQ | Southampton, City of Franklin | 23 min |
| May 28, 12:04 AM EDT | Special Weather Statement | AKQ | City of Franklin, City of Suffolk | 26 min |
| May 28, 12:08 AM EDT | Special Weather Statement | AKQ | Accomack | 37 min |
| May 28, 2:12 PM EDT | Special Weather Statement | AKQ | City of Norfolk | 33 min |
| May 28, 2:25 PM EDT | Special Weather Statement | AKQ | Isle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth and 2 more | 80 min |
| May 28, 3:12 PM EDT | Special Marine Warning | AKQ | 63 min | |
| May 28, 3:42 PM EDT | Special Marine Warning | AKQ | 63 min | |
| May 28, 4:10 PM EDT | Special Marine Warning | AKQ | 50 min | |
| May 27, 8:42 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Gates, Hertford | 48 min |
| May 27, 9:31 PM EDT | Special Weather Statement | AKQ | Chowan, Perquimans | 44 min |
| May 27, 9:36 PM EDT | Special Weather Statement | AKQ | Camden, Pasquotank, Perquimans | 39 min |
| May 27, 10:20 PM EDT | Severe Thunderstorm Warning | AKQ | Bertie, Chowan, Pasquotank, Perquimans | 29 min |
| May 27, 10:24 PM EDT | Special Weather Statement | AKQ | Currituck | 51 min |
| May 27, 10:32 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 43 min |
| May 27, 11:06 PM EDT | Special Weather Statement | AKQ | Perquimans | 39 min |
| May 28, 3:44 PM EDT | Special Weather Statement | AKQ | Currituck | 46 min |
| May 28, 4:11 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck | 22 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.